California, 2010Tsunami in California, February 27, 2010
February 27, 2010 · NWS SGX · 2 events in 2 counties and zones
8 magnitude earthquake off the coast of Chile reached the Southern California coast shortly after noon on February 27. The tsunami caused tidal surges of four to five feet over the course of about two hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tsunami generated by an 8.8 magnitude earthquake off the coast of Chile reached the Southern California coast shortly after noon on February 27. The tsunami caused tidal surges of four to five feet over the course of about two hours. The speed of the currents in both Orange and San Diego counties were estimated to be 8 to 12 knots. The tsunami caused minor damage to structures and vessels, mainly in harbors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 27, 8:50 AM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 27, 8:50 AM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 AM PST SAT FEB 27 2010
.SYNOPSIS...A COLD PACIFIC STORM WILL BRING RAIN AND MOUNTAIN SNOW
TO ALL OF SOUTHERN CALIFORNIA THROUGH TONIGHT. THUNDERSTORMS WITH
LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE AT TIMES THROUGH
TONIGHT. THE STORM WILL MOVE EAST ON SUNDAY ALLOWING DRYING AND
WARMER WEATHER TO DEVELOP UNDER WEAK HIGH PRESSURE THROUGH MONDAY.
ANOTHER STORM WILL MOVE DOWN THE COAST ON TUESDAY AND WEDNESDAY
BRINGING MORE CLOUDS WITH POSSIBLE SHOWERS WEDNESDAY AND WEDNESDAY
NIGHT. DRY AND WARMER AGAIN THURSDAY AND FRIDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
IR SATELLITE IMAGERY THIS MORNING SHOWED THE CENTER OF LOW PRESSURE
ABOUT 80 MILES W OF POINT SUR AT 1530Z. CONVECTION CIRCLED THE
LOW...AND NARROW ENHANCED BANDS OF CLOUDS WERE CIRCULATING AROUND
THE SYSTEM INTO SOCAL. DOPPLER RADAR SHOWED MOSTLY LIGHT TO MODERATE
RAIN WITH HEAVIER EMBEDDED CELLS W OF THE MOUNTAINS. REMOTE RAIN
GAGES INDICATE ONE-TWO INCHES OF RAIN HAS ALREADY FALLEN OVER
PORTIONS OF ORANGE AND SAN BERNARDINO COUNTIES...UNDER ONE INCH IN
SAN DIEGO COUNTY. SNOW WAS FALLING ABOVE 6000 FT IN THE RIVERSIDE
AND SAN BERNARDINO COUNTY MOUNTAINS.
THE COLD UPPER LOW WILL SINK SLOWLY SE TODAY...DESTABILIZING THE
ATMOSPHERE FURTHER WITH PERIODS OF RAIN AND MOUNTAIN SNOW...AND
POSSIBLE THUNDERSTORMS. SNOW LEVELS WILL LOWER TO BETWEEN 5000 AND
5500 FT BY THIS AFTERNOON. A WINTER STORM WARNING IS IN EFFECT. A
WIND ADVISORY HAS BEEN POSTED AS WELL FOR STRONG WESTERLY WINDS WITH
GUSTS TO AROUND 50 MPH AT TIMES.
GOOD DYNAMICS AND INCREASING INSTABILITY MAY RESULT IN STRONG
THUNDERSTORMS LATER TODAY AND THIS EVENING. VERY HEAVY RAIN COULD
FALL ANYWHERE IN THE CWA RESULTING IN LOCAL FLOODING OF SMALL
STREAMS...DRAINAGES...AND POORLY DRAINED AREAS.
A FEW SHOWERS COULD LINGER EARLY SUN...BUT THE UPPER LOW WILL BE
EAST OF THE AREA BY MORNING WHICH WILL BRING PARTLY CLOUDY SKIES AND
CONTINUED COOL WEATHER. DRY AND A BIT WARMER MON UNDER WEAK HIGH
PRESSURE...BUT BY TUE...CLOUDS WILL INCREASE AS ANOTHER COLD STORM
MOVES SOUTH ALONG THE COAST. THE GFS AND EC MODELS ARE NOT IN
AGREEMENT REGARDING JUST HOW FAR SOUTH THIS SYSTEM WILL GET...SO FOR
NOW WE HAVE A SLIGHT CHANCE OF RAIN BY WED.
&&
.AVIATION...
271500Z...DEEP MOISTURE ACROSS THE AREA THIS MORNING AS A COLD FRONT
MOVES SOUTHEAST THROUGH SOUTHERN CALIFORNIA. SEVERAL BANDS WILL MOVE
THROUGH BEHIND THE FRONT THROUGH THE AFTERNOON AND EVENING. MAINLY
BROKEN TO OVERCAST STRATOCU/CU AND ISOLATED CBS/TSTMS WITH BASES
BETWEEN 1500 AND 3000 FEET MSL THROUGH THE AFTERNOON AND EVENING.
VISIBILITIES MOSTLY 3 TO 5 MILES IN SHOWERS BUT OCCASIONALLY NEAR 1
MILE IN HEAVY SHOWERS. MOUNTAINS OBSCURED IN CLOUDS AND
PRECIPITATION THROUGH TONIGHT. SHOWERS SHOULD END SUNDAY MORNING
WITH CLOUDS BECOMING MOSTLY SCATTERED DURING THE AFTERNOON. HORTON
&&
.MARINE...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY WITH GUSTS TO AROUND 25
KT IN THE OUTER WATERS TODAY. A LARGE WEST SWELL WILL MOVE IN LATE
TODAY THROUGH SUNDAY WITH SEAS AT OR ABOVE 10 FT. SMALL CRAFT
ADVISORY FOR WINDS THROUGH THIS EVENING...THEN FOR THE LARGE SWELL
TONIGHT THROUGH LATE SUNDAY NIGHT. HIGH SURF ADVISORY LATE TODAY
THROUGH SUNDAY NIGHT. MARINE WEATHER STATEMENT FOR POSSIBLE
THUNDERSTORMS AND WATERSPOUTS TODAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING ABOVE 6000
FEET FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO
COUNTY MOUNTAINS.
HIGH SURF ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM PST MONDAY
FOR THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
COASTAL AREAS.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY UNTIL 4 AM PST MONDAY FOR THE WATERS FROM
SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM
OUT INCLUDING SAN CLEMENTE ISLAND.
MARINE WEATHER STATEMENT TODAY THROUGH THIS EVENING FOR
POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS.
&&
PUBLIC...JAD
AVIATION...HORTONHazardous weather outlook, Feb 27, 11:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PST SAT FEB 27 2010
CAZ042-043-048-050-055>058-060>062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1100 AM PST SAT FEB 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
A STRONG PACIFIC COLD FRONT WILL BRING WIND...A PERIOD OF HEAVY
RAIN... THUNDERSTORMS...MOUNTAIN SNOW...AND HIGH SURF TODAY. THERE
IS A WINTER STORM WARNING FOR HEAVY SNOW...GUSTY WINDS AND LOW
VISIBILITY UNTIL 10 PM ABOVE 6000 FEET FOR THE RIVERSIDE AND SAN
BERNARDINO COUNTY MOUNTAINS. THERE IS A HIGH SURF ADVISORY FROM 4 PM
TO 2 AM FOR ALL BEACHES. THERE IS ALSO A MARINE WEATHER STATEMENT
FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS OVER THE INNER AND OUTER
COASTAL WATERS...AND A SMALL CRAFT ADVISORY FOR THE OUTER WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
JAD/MACKECHNIE
In the hours before
Special weather statement, Feb 27, 6:58 AM PST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
658 AM PST SAT FEB 27 2010
CAZ042-043-PZZ750-775-271700-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
658 AM PST SAT FEB 27 2010
...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...
THERE IS NO TSUNAMI WATCH OR WARNING IN EFFECT AT THIS TIME FOR
THE EXTREME SOUTHWESTERN CALIFORNIA COAST. HOWEVER...DANGEROUS
CURRENTS AND SURGES ARE POSSIBLE IN HARBORS AND BAYS. THIS THREAT
IS EXPECTED TO BEGIN AROUND 1202 PM PST TODAY.
COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.
A TSUNAMI ADVISORY MEANS THAT A TSUNAMI CAPABLE OF PRODUCING STRONG
CURRENTS OR WAVES DANGEROUS TO PERSONS IN OR VERY NEAR THE WATER
IS IMMINENT OR EXPECTED. SIGNIFICANT WIDESPREAD INUNDATION IS NOT
EXPECTED FOR AREAS UNDER THE ADVISORY. CURRENTS MAY BE HAZARDOUS
TO SWIMMERS...BOAT...AND COASTAL STRUCTURES AND MAY CONTINUE FOR
SEVERAL HOURS AFTER THE INITIAL WAVE ARRIVAL.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR LATER UPDATES.
SMALL
Special weather statement, Feb 27, 8:48 AM PST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
848 AM PST SAT FEB 27 2010
CAZ042-043-048-050-055>058-060>062-282100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
848 AM PST SAT FEB 27 2010
...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...
THERE IS NO TSUNAMI WATCH OR WARNING IN EFFECT AT THIS TIME FOR
THE EXTREME SOUTHWESTERN CALIFORNIA COAST. HOWEVER...DANGEROUS
CURRENTS AND SURGES ARE POSSIBLE IN HARBORS AND BAYS. THIS THREAT
IS EXPECTED TO BEGIN AROUND 1202 PM PST TODAY.
COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.
A TSUNAMI ADVISORY MEANS THAT A TSUNAMI CAPABLE OF PRODUCING STRONG
CURRENTS OR WAVES DANGEROUS TO PERSONS IN OR VERY NEAR THE WATER
IS IMMINENT OR EXPECTED. SIGNIFICANT WIDESPREAD INUNDATION IS NOT
EXPECTED FOR AREAS UNDER THE ADVISORY. CURRENTS MAY BE HAZARDOUS
TO SWIMMERS...BOAT...AND COASTAL STRUCTURES AND MAY CONTINUE FOR
SEVERAL HOURS AFTER THE INITIAL WAVE ARRIVAL.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR LATER UPDATES.
SMALL
Special weather statement, Feb 27, 8:55 AM PST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 AM PST SAT FEB 27 2010
CAZ042-043-PZZ750-775-271900-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
855 AM PST SAT FEB 27 2010
...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...
THERE IS NO TSUNAMI WATCH OR WARNING IN EFFECT AT THIS TIME FOR
THE EXTREME SOUTHWESTERN CALIFORNIA COAST. HOWEVER...DANGEROUS
CURRENTS AND SURGES ARE POSSIBLE IN HARBORS AND BAYS. THIS THREAT
IS EXPECTED TO BEGIN AROUND 1202 PM PST TODAY.
COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.
A TSUNAMI ADVISORY MEANS THAT A TSUNAMI CAPABLE OF PRODUCING STRONG
CURRENTS OR WAVES DANGEROUS TO PERSONS IN OR VERY NEAR THE WATER
IS IMMINENT OR EXPECTED. SIGNIFICANT WIDESPREAD INUNDATION IS NOT
EXPECTED FOR AREAS UNDER THE ADVISORY. CURRENTS MAY BE HAZARDOUS
TO SWIMMERS...BOAT...AND COASTAL STRUCTURES AND MAY CONTINUE FOR
SEVERAL HOURS AFTER THE INITIAL WAVE ARRIVAL.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR LATER UPDATES.
SMALL
Special weather statement, Feb 27, 10:47 AM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1047 AM PST SAT FEB 27 2010
CAZ042-043-PZZ750-775-272100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1047 AM PST SAT FEB 27 2010
...A TSUNAMI ADVISORY IS IN EFFECT FOR ORANGE COUNTY AND SAN DIEGO
COUNTY COASTAL AREAS...
THERE IS NO TSUNAMI WATCH OR WARNING IN EFFECT AT THIS TIME FOR
THE EXTREME SOUTHWESTERN CALIFORNIA COAST. HOWEVER...DANGEROUS
CURRENTS AND SURGES ARE POSSIBLE IN HARBORS AND BAYS. THIS THREAT
IS EXPECTED TO BEGIN AROUND 1202 PM PST TODAY.
COASTAL RESIDENTS ARE ADVISED TO STAY OUT OF THE WATER...OFF THE
BEACH...AND AWAY FROM HARBORS AND MARINAS. WAVE HEIGHTS AND
CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINE AND ARE DIFFICULT TO
PREDICT. THE INITIAL WAVE MAY NOT BE THE LARGEST. LATER WAVES MAY
BE LARGER. MARINERS IN WATER DEEPER THAN 600 FEET SHOULD NOT BE
AFFECTED.
A TSUNAMI ADVISORY MEANS THAT A TSUNAMI CAPABLE OF PRODUCING STRONG
CURRENTS OR WAVES DANGEROUS TO PERSONS IN OR VERY NEAR THE WATER
IS IMMINENT OR EXPECTED. SIGNIFICANT WIDESPREAD INUNDATION IS NOT
EXPECTED FOR AREAS UNDER THE ADVISORY. CURRENTS MAY BE HAZARDOUS
TO SWIMMERS...BOAT...AND COASTAL STRUCTURES AND MAY CONTINUE FOR
SEVERAL HOURS AFTER THE INITIAL WAVE ARRIVAL.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR LATER UPDATES.
SMALL
Tsunami, San Diego County Coastal Areas
- When
- February 27, 12:00 PM PST to 2:30 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A series of tsunami surges destroyed a section of dock on Shelter Island and damaged an underwater pipe. Several vessels in America's Cup Harbor also came loose from their moorings. Some concrete pilings were snapped after a couple commercial fishing boats that were tied to them were pulled away by the strong currents. At Oceanside Harbor, all but one of the channel buoys were lifted and dragged by the surges. The buoys later washed up on the beaches. Currents associated with the surges were estimated at 8 to 10 knots.
Tsunami, Orange County Coastal Areas
- When
- February 27, 12:10 PM PST to 2:30 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Property damage
- $80,000
- Reported by
- Fire Department/Rescue
A bait barge at Dana Point Harbor was snapped in half by a series of tsunami surges. A 12 knot current was observed with a three inch wave in the main channel. The depth in the main channel fell to 6 feet as the water receded. The normal depth in the channel is 12 to 15 feet.
- Tsunami
- A series of waves caused by an undersea earthquake, landslide or eruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tsunami in California, February 27, 2010$150,000 · 2 events
- Tsunami in American Samoa, February 27, 20104 events
- Flash Flooding and Winter Storm in California, February 27, 20103 events
- Coastal Flood in New Hampshire, February 27, 2010$4,000 · 1 event
- Coastal Flood in Maine, February 27, 2010$2,000 · 1 event
- Waterspout in Eastern Pacific Coastal Waters, February 27, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215756, 215757.